Kawanoa T, Scheuermeyer F, Stenstroma R, et al. Epinephrine use in older patients with anaphylaxis: Clinical outcomes and cardiovascular complications. Resuscitation. 2017;112:53-58.
This study aimed to determine the clinical value, and potential cardiovascular harm, on elderly patients with anaphylaxis who received intramuscular (IM) and IV epinephrine.
Over a five-year period, the researchers examined the ED record of anaphylactic patients over the age of 50 who were transported to two urban EDs. They compared the clinical outcome and cardiovascular complications between younger and older adults who received epinephrine for anaphylaxis.
Of the 2,995 patients with allergy-related complaints, 492 were treated for anaphylaxis. Of them, 122 (24.8%) were older adults. Only 36.1% of the older patients received epinephrine as compared to 60.5% of the younger patients. Although only 0.9% of younger patients were more likely to get excessive doses ( > 0.5 mg IM or > 0.1 mg IV) of epinephrine, 15.5% of older patients received excessive doses. Older patients were also more likely to receive IV epinephrine than younger patients.
Four of the 44 (9.1%) older patients who received epinephrine had cardiovascular complications (ventricular arrhythmias, ischemic ECG findings, elevated serum troponin T values and stroke) compared to 1 of 225 (0.4%) in the younger patients.
When they examined IM epinephrine administration, 1 in 31 (3%) older patients had cardiac complications while 1 of 186 (0.5%) younger patients had similar complications.
The authors conclude that older patients with anaphylaxis were less likely to receive epinephrine and that IM epinephrine appears safe in this patient population. They caution against administering IV epinephrine due to the likelihood of overdosing and complications.
Doc Wesley Comments
Fifty is relatively young and the researchers may not have seen as many complications in older adults. This may be one of the primary problems with the study. Most studies that examine complications rates in older patients use a cutoff of 65.
Another way to stratify the risk factors would be the presence of cardiovascular disease. The authors didn’t present data indicating what percentage of older and younger patients had hypertension or other conditions associated with atherosclerotic disease.
They noted that neither group was more likely to have had a heart attack or angioplasty in the past. That indicates the decision to divide the group based on the age of 50 was incorrect and included a large number of healthy people from the age of 50-65 into the older group.
The researchers should’ve included all risk factors for cardiovascular complications such as hypertension, hypercholesterolemia, diabetes and smoking. A study involving the measurement of cardiac enzymes in older patients who received epinephrine found no evidence of cardiovascular injury. In this study, only symptomatic patients had enzymes performed.
I’m concerned that younger patients were twice as likely to receive epinephrine. I suspect this is evidence of another myth in medicine, “Don’t kill grampa with the EpiPen!” We can’t withhold lifesaving therapy based on age alone.
This study should give you confidence to give epinephrine to the older adult, just be sure to get a full cardiovascular history and call medical control with any concern.
The authors got one thing right: When it comes to IV epinephrine and anaphylaxis, it’s dangerous and should probably be used only in the cardiac arrest situation.
Medic Wesley Comments
Where did the myth of epinephrine being dangerous for older patients in anaphylaxis come from? The dosing of 0.3-0.5 mg of 1:1000 IM epi has been recommended by the National Institute of Allergy and Infectious Disease (NIAID)1 and American College of Emergency Physicians (ACEP).2
IV epinephrine in anaphylaxis is always reserved for patients who received repeated IM doses without effect and for those already in cardiac arrest.
According to this study, providers used IV epinephrine in patients not included in the above-mentioned subset. I quit asking why a long time ago.; the answer always comes back to human error. Be it dosing, concentration or route, somebody made a mistake. Somebody never learned-or forgot-the standard protocol, or worse, they believed the myth.
How do we correct the misconceptions? We train, train and educate. We review our protocols so there’s no delay in delivery of care to patients in life-threatening medical situations.
When we have questions about something we hear on the street regarding care, we need to have a chat with our medical directors.
Protocols are our friends. It’s important that we stick to what we know, not to what we hear. jems
1. Wood J, Traub S, Lipinski C. Safety of epinephrine for anaphylaxis in the emergency setting. World J Emerg Med. 2013:4(4);245-251.
2. Lanier B. (March 1, 2013.) Anaphylaxis update. ACEP Now. Retrieved May 5, 2017, from www.acepnow.com/article/anaphylaxis-update/2/.